The term Malignant Hyperthermia is most often applied to the syndrome that was first described in 1961 as a fatal reaction to general anesthesia. MH is the specific name given to the inherited disorder that leads individuals to develop a hypermetabolic reaction to certain general anesthetics and succinylcholine. And yes, a few individuals at risk for MH also experience problems resembling the MH syndrome with certain environmental stressors, such as heat and exercise. An MH reaction is terminated by the administration of dantrolene - a specific antidote for the MH reaction.
This syndrome has been the subject of clinical and laboratory research over the past 40+ years. It is the syndrome that led to the creation of the Malignant Hyperthermia Association of the US (MHAUS).
However, the term malignant hyperthermia is sometimes used in a generic manner to describe a patient who develops a high body temperature in response to other drugs than anesthetics or to high environmental temperature (heat stroke). For some of these disorders a good deal of research has been carried out and there is a relatively good understanding of the clinical signs and management of the problem. In others, the causes for these reactions are poorly understood. I would like to discuss, briefly, some of the other drug-related “malignant hyperthermias” and clarify their relationship to MH.
One group of drug-induced hyperthermia/hypermetabolic syndromes is associated with the use of psychoactive drugs. Broadly speaking, these are drugs that are used in the treatment of various psychiatric disorders, such as schizophrenia and depression. The two syndromes that have been described in relation to these drugs are Neuroleptic Malignant Syndrome and the Serotonin Syndrome. With the assistance of Dr. Stan Caroff, Chief of Inpatient Psychiatry at the Philadelphia VA Hospital, MHAUS created the Neuroleptic Malignant Syndrome Information Service (NMSIS) to provide information about these syndromes to the medical and patient community and to collect information regarding the presentation of these syndromes. NMS and serotonin syndrome are of great concern to the psychiatric and mental health community as well as to critical care physicians. The latter because one of the major sedatives used in the critical care units is haloperidol, a drug that may precipitate NMS. Unfortunately, research on these syndromes is limited because there is no animal model for either one of them, nor does there seem to be an inherited predisposition to the syndromes, nor is the treatment of the syndromes as clearly defined as for MH. Fortunately though, the mortality from NMS has declined thanks to the use of medications that are less likely to cause NMS as well as earlier recognition and prompt treatment. Nevertheless, according the data collected by the Agency for Healthcare Research and Quality, there are several hundred deaths from NMS and serotonin syndrome each year in the US. In the very near future MHAUS will be sponsoring a consensus conference to develop guidelines for the diagnosis and treatment of NMS and serotonin syndrome. You can learn more by accessing our web site: www. nmsis.org. Interestingly, although these syndromes do not share a similar cellular derangement with MH, nevertheless, dantrolene is helpful in the treatment of, at least, some of the patients.
Patients who ingest certain illicit medications such as cocaine, methamphetamine, the club drug Ecstasy, “Angel Dust” and similar compounds that increase a person’s energy level and muscular activity, also may lead to the development of high body temperature and heat stroke. Other signs include muscle breakdown and acidosis. It is believed that some of these drugs act on the central nervous system to increase levels of essential neurotransmitters, such as dopamine and serotonin. Many deaths have been associated with these drugs. Again, the basic underlying changes do not seem to relate in a direct way to MH, nor is the tendency to develop either NMS or serotonin syndrome inherited. In other words, MH susceptibles are at no greater risk for these heat-related problems compared to the normal population. However, some of the biochemical changes that lead to the increased production of heat and increased muscle tone may be similar to those in MH. Treatment of these problems is largely based on using sedatives such as Ativan, but dantrolene has been reported to be effective in some patients.
Another drug interaction that leads to high body temperature and death is the one between the narcotic Demerol (meperidine) and a certain class of drugs used in the treatment of depression, called the MAO inhibitors. These are drugs that inhibit the breakdown of certain neurotransmitters in the brain, increasing the levels of these compounds and, therefore, are similar in many ways to Serotonin Syndrome. Such a derangement in these compounds may lead to marked hyperthermia and even death. This is not MH, but it is fatal drug-induced hyperthermia.
There are other drug-related hyperthermic syndromes that have been mislabeled as MH, which are not true MH. A few years ago we heard through the hotline and read in the literature about a group of adolescents who developed very high body temperature during the treatment of new onset diabetes with insulin. The patients exhibited very high blood sugar as well as metabolic changes. Several deaths have been reported under these circumstances. There are only a few such cases reported in the medical literature, but in some of them the administration of dantrolene seems to have been life-saving. The cause of the marked temperature elevation is not clear, but it does not seem to be related to infection or true MH! This is a new syndrome that is of concern to pediatric endocrinologists and has been labeled as malignant hyperthermia. In one case, genetic testing did not reveal any typical MH mutation.
Any cause of marked and sustained muscle activation, such as repetitive convulsions, may lead to marked elevation of body temperature secondary to the repetitive and continuous muscle activity. There is a rather unusual cause of such sustained muscle activity and convulsions related to the injection of dye into the spinal fluid as part of a radiologic examination of the back and spine for abnormalities of the spinal cord and adjacent structures. This procedure, termed a myelogram, is fortunately not done very often any more. Certain of the radiologic dyes when injected into the spinal fluid will cause an irritative reaction to the nerves they contact. When the dye circulates into the brain area, muscle activation occurs leading to intense jerking movement and eventually convulsions. Such muscle activation has been known to lead to temperature elevation to 107 degrees or higher, and death may occur in a high percentage of cases. The treatment is non-specific in that the problem will resolve with time, but the patient must be treated in an ICU with paralysis and ventilation. This syndrome is not related to MH of course, but again is a form of drug reaction.
There are a few other drugs that can produce marked temperature elevation, but they are really unusual situations.
One of the aims of MHAUS is to investigate these and other causes of fatal or near fatal hyperthermia to determine whether the patient is more prone to such fatal reactions because they are MH susceptible. This can be done with increasing accuracy by means of genetic testing. MHAUS is considering how best to bring these other hyperthermia disorders to the attention of the medical community and promote consideration of molecular genetic testing in these cases.
The bottom line here is that MH is just one of a number of drug-induced hyperthermic syndromes. However, it is the only one that is inherited, where the molecular genetics is being worked out and where we have a very good understanding of the cellular derange- ments that occur to cause the signs of MH.